INTERNAL USE ONLY
Reactive Key Messages and Issues Document
19th December 2001
For further information please contact:
Rebecca Fisher Pollard
T: 020 8990 2144
F: 020 8990 4310
INTERNAL USE ONLY
Stopping any antidepressant can result in some patients experiencing discontinuation symptoms. The most common of these symptoms may include dizziness, sensory disturbances, agitation, anxiety, nausea and sweating. In most cases these symptoms are mild to moderate in nature and self-limiting.
As recommended by the The British National Formulary ( BNF) and the European Medicines Evaluation Agency (EMEA), the likelihood of discontinuation symptoms is minimised by gradually tapering the daily dose.Discontinuation symptoms are completely different to addiction or dependence. Haddad and Young, BMJ 1998 said Discontinuation symptoms do not in themselves indicate drug dependence. Dependence is a syndrome, and diagnosis requires several other features, such as tolerance, inability to control drug use, primacy of drug taking behaviour, and continued use despite harmful consequences. Antidepressants are not associated with these features and are not drugs of dependence.
The Seroxat Summary of Product Characteristics (SmPC) states that: "In common with other SSRIs, withdrawal symptoms have been reported on stopping treatment. The available evidence does not suggest these are due to dependence. Dizziness, sensory disturbance (eg paraesthesia), anxiety, sleep disturbances (including intense dreams), agitation, tremor, nausea, sweating and confusion have been reported following abrupt discontinuation of Seroxat. They are usually mild, self-limiting and symptomatic treatment is seldom warranted. No particular patient group appears to be at higher risk of these symptoms; it is therefore advised that when antidepressive treatment is no longer required, gradual discontinuation by dose tapering be carried out."
Addiction / Dependence.
Seroxat is not addictive. There are well-defined international criteria for drug dependency and addiction and Seroxat is clearly shown as being neither addictive nor causing dependence.
The European Regulatory Body the CPMP (Committee for Proprietary Medicinal Products) have recently completed (April 2000) a thorough review of safety data collected following the discontinuation of all SSRIs and other newer serotonergic antidepressant medications. The MCA (Medicine Control Agency) and CPMP have concluded that SSRIs do not cause dependency/addiction. There has been no reliable scientific evidence from either preclinical studies, long term clinical trials or clinical experience, to suggest that Seroxat is addictive, shows dependence or is a drug of abuse.